What Does an HIV Rash Look Like?

There Is Neither One Rash Nor One Cause of Rash in People with HIV

Used under a Creative Commons license at https://en.wikipedia.org/wiki/Itch#/media/File:Itch.jpg
Photo Credit: Orrling and Tomer S.

Rash is common during the course of an HIV infection, and the causes can be as varied as the rashes themselves.  Many people will use the term "HIV rash" to describe an outbreak that occurs as a result of new infection—a sign that you, in fact, have HIV.

And while rash can, indeed, be a symptom of early infection, with a specific look and presentation, only two out of every five newly infected people will develop such rash.

The fact is that rash can occur at any stage of infection. Identifying the cause—which may sometimes be HIV-related and sometimes not—requires not only a thorough investigation of the patient’s history, but an evaluation of the appearance, distribution and symmetry of the rash outbreak itself.

The "HIV Rash"

Photo Gredit: U.S. National Library of Medicine/National Institutes of Health

A rash outbreak can occur as part of primary infection, generally appearing two to six weeks after exposure as a result of so-called "acute retroviral syndrome" (or ARS).

The rash is described as maculopapular—the term "macule" referring to flat, discolored spots on the surface of the skin and "papule” meaning a small, raised bump. As such, a maculopapular rash is one that is characterized by a raised, pink-to-red area of skin which is covered with small bumps that often merge together.

While many diseases can cause this, during ARS, the rash will generally affect the upper part of the body, sometimes accompanied by ulcers on the mucous membranes of the mouth or genitals. Flu-like symptoms are common.

Outbreaks usually resolve in 1-2 weeks. Antiretroviral therapy should be commenced if an HIV infection is confirmed.

Seborrheic Dermatitis

Photo credit: Amras 666

Seborrheic dermatitis is one of the most common manifestations of HIV infection, occurring in over 80% of people with advanced disease. However, it is not uncommon for such rash to appear in people with even moderate immune suppression (i.e., CD4 count under 500 cells/mL).

Seborrheic dermatitis is an inflammatory skin disorder generally affecting the scalp, face and torso. It often appears in oilier parts of the skin, manifesting with mild redness, a yellow flakiness, and scaly skin lesions. In more severe cases, it can cause scaly pimples around the face and behind the ears, as well as on the nose, eyebrows, chest, upper back , armpits and inside the ear.

Specific causes are unknown, although diminished immune function is frequently implicated. Topical corticosteroids may help in more severe cases. People with HIV who are not on treatment should be provided immediate antiretroviral therapy to help preserve and/or restore immune function.

Drug Hypersensitivity Reaction

Photo Credit: U.S. National Library of Medicine

Rashes can develop as result of an allergic response to certain medications, including HIV antiretrovirals and, even more commonly, antibiotic drugs. These tend to appear 1-2 weeks after the initiation of treatment, although they can manifest in as short as 1-3 days.

The rash outbreak can take many forms but is most commonly morbilliform, meaning that it is measles-like in presentation. It tends to appear on the trunk first and then spread to the limbs and neck in a symmetrical pattern.

In some cases, the rash can also be more maculopapular in presentation, with widespread pink-to-red patches covered with tiny bumps that exude a small amount of fluid when squeezed.

Drug hypersensitivity reactions can sometimes be accompanied by fever, swollen lymph glands (lymphadenopathy), or difficulty breathing (dyspnea).

It is best to never ignore such symptoms. Termination of treatment will usually resolve the rash in between 1-2 weeks, if uncomplicated. Topical corticosteroids or oral antihistamines may be prescribed to help relieve itch.

Ziagen (abacavir) and Viramune (nevirapine) are two ARVs that carry a risk of drug hypersensitivity in some patients, although other HIV drugs can also cause rash.  

Stevens Johnson Syndrome

Photo Credit: U.S. National Library of Medicine/National Institutes of Health

Stevens Johnson syndrome (SJS) is a potentially life-threatening form of drug hypersensitivity typified by its "angry" presentation. The rash is a form of toxic epidermal necrosis in which the top layer of skin (the epidermis) begins to detach from the lower layer of skin (the dermis).

SJS is believed to be a disorder of the immune system, which can be triggered by either an infection or drugs (including certain antiretroviral medications).

SJS usually starts with fever and sore throat around 1-3 weeks after starting a drug therapy. It is soon followed by painful ulcers on the mouth, genitals and around the anus. Round, irregular lesions about an inch across will then develop on the face, trunk, limbs and soles of the feet, but usually not the scalp. The rash is typically widespread, manifesting with blisters that will often merge into one, with crusting occurring around open eruptions (particularly around the lips).

Immediate termination of treatment is indicated, accompanied by emergency care which can include oral antibiotics, intravenous fluids, and ophthalmologic intervention if the eye is involved. SJS carries a mortality rate of 5%.

Viramune (nevirapine) and Ziagen (abacavir) are the two antiretroviral drugs most associated with SJS risk, although any other number of possible agents (including sulfa drugs) is known to trigger an SJS response.

Continue Reading